Alert archive / Vermont / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 47, NWS Burlington, VT
NWS Burlington, VT issued this severe thunderstorm warning at Aug 17, 1997, 3:23 AM EDT for Lamoille County, Orleans County, Vermont. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 17, 1997, 3:23 AM EDT (07:23 UTC)
- Expired
- Aug 17, 1997, 4:00 AM EDT
- In force
- 37 min
- Issued by
- NWS Burlington, VT
- Area
- Whole counties
Counties Lamoille County, VT, Orleans County, VT
The radar
The Burlington radar (KCXX), 62 km from the middle of the area, began a volume at 07:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Gray, ME (KGYX), launched 00:00Z, 7.4 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -264 J/kg
- Mixed-layer LCL
- 1853 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 144 m²/s²
- 0-3 km storm-relative helicity
- 126 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KBTV 170725 RRA SVRBTV VTC015-019-170800- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BURLINGTON VT 323 AM EDT SUN AUG 17 1997 THE NATIONAL WEATHER SERVICE IN BURLINGTON VT HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 400 AM EDT FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN NORTH CENTRAL VERMONT ...EASTERN LAMOILLE COUNTY...SOUTHERN ORLEANS COUNTY AT 320 AM...DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS LOCATED BETWEEN LOWELL IN ORLEANS COUNTY AND EDEN IN LAMOILLE COUNTY. THESE STORMS WERE RACING SOUTHEAST AT 35 MILES AN HOUR AND SHOULD AFFECT TOWNS SUCH AS EDEN...ALBANY...CRAFTSBURY AND GLOVER THROUGH 345 PM. THESE STORMS WILL LIKELY PRODUCE DAMAGING WINDS AS WELL AS TORRENTIAL RAINS IN EXCESS OF 1 INCH. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WIND IN EXCESS OF 55 MPH...LARGE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. PEOPLE OUTSIDE SHOULD MOVE TO A SAFE INDOOR SHELTER. STAY AWAY FROM WINDOWS...DOORS...AND OUTSIDE WALLS. WHITTIER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 1:00 AM EDT, 2 hours 23 minutes earlier.
Area forecast discussion, Aug 17, 1:00 AM EDT, 2 hours 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BURLINGTON VT 100 AM EDT SUN AUG 17 1997 SHWRS/TSTMS MVD THRU FA LAST EVENING WITH SOME SCT SVR WX (SEE LSRBTV) IN NRN NY AS MDLS HINTED LAST NGT. AFTERWARDS...STG CONVECTION IN PA/XTRME SRN NY WAS STEALING MOISTURE FM ADVECTING ALG COLD FRNT. CRNTLY...TSTMS HAVE COLLAPSED IN PA AND MOIST ADVECTION/CONV WAS EVIDENT AGAIN ALG/AHD OF COLD FRNT LOCATED NEAR KYOW. THETE-E ANALYSIS SHWS RIDGING INTO ST LWRNC VLY AGAIN. SFC ANALYSIS SHWS A SLGT BUBBLE HIGH OVR WRN PA FM ERLR CONVECTION WITH SLGT OUTFLOW MVG N INTO ERN GRT LAKES. COLD FRNT AND OUTFLOW BNDRY (INTERSECTING BNDRYS) IN AREA OF THETE-E RDG MAY SPELL ANOTHER FLARE UP OF CONVECTION AS COLD FRNT APPROACHES ERLY THIS MRNG. IN NRN NY...CONVECTION WAS ALRDY FLARING UP AGAIN AND WL JUST HAVE TO WATCH OVR THE NXT FEW HOURS. .SHORT TERM: SFC COLD FRNT NR KYOW WL MOVE SOUTHEAST TO NR KBTV BY 12Z. SFC WAVE DVLPMNT OVR MS RVR VLY WL TRVL ALG FRNT AND SLOW IT/S SOUTHWARD PROGRESSION LTR TDY BUT SOUTH OF FA. MUCH OF ACTVTY THAT DVLPS ALG FRNT WL BE -SHRA WITH SOME EMBEDDED TRW PSBL THRU THIS MRNG. BY ERLY AFTN...SFC FRNT APPRHG LWR CT VLY WITH MODERATE INSTABILITY BUT WND FIELD DECENT WITH SOME H2 DIV AND H5/H7 WND MAX EXITING FA TO NE...SO TSTM CAN/T BE RULED OUT. DRIER AIR WL WORK INTO REST OF FA BUT CONVECTIVE BLOW-OFF FM SRN GRT LAKES/OHIO VLY ACTVTY WL KEEP SOME MID/HIGH CLDS ACRS FA. .TNGT...WEAK NRN STREAM H5 S/W (NOW ACRS ND) TRAVERSES THRU FA IN MEAN WSW FLOW WITH SOME AC/CI THEN MUCH DRIER AIR WORKS INTO FA TOWARD MRNG. .LONGER TERM: AAAHH NW FLOW ALOFT AND SFC HIGH SLIDING INTO GRT LAKES MONDAY AND NY ON TUES SPELLS PLEASANT NORTH COUNTRY SUMMER WX WITH DAYTIME HIGHS IN 70S AND LOWS IN 40S. WL SEND AFDBTV OUT ERLY DUE TO CONVECTION. SLW
In the hours before
Local storm report, Aug 16, 9:33 PM EDT, 5 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VERMONT
935 PM EDT SAT AUG 16 1997
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0615 PM HAMMOND NY WIND DAMAGE
08/16/97 ST LAWRENCE NUMEROUS TREES DOWN IN
FOLLOWING LOCATIONS
BETWEEN 615 AND 630 PM:
HAMMOND, DEKALB, CANTON,
COLTON, AND OSWEGATCHIELocal storm report, Aug 16, 9:35 PM EDT, 5 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VERMONT
935 PM EDT SAT AUG 16 1997
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0615 PM HAMMOND NY WIND DAMAGE
08/16/97 ST LAWRENCE NUMEROUS TREES DOWN IN
FOLLOWING LOCATIONS
BETWEEN 615 AND 630 PM:
HAMMOND, DEKALB, CANTON,
COLTON, AND OSWEGATCHIELocal storm report, Aug 16, 11:55 PM EDT, 3 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VERMONT
1157 PM EDT SAT AUG 16 1997
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0615 PM HAMMOND NY WIND DAMAGE
08/16/97 ST LAWRENCE NUMEROUS TREES DOWN IN
FOLLOWING LOCATIONS
BETWEEN 615 AND 630 PM:
HAMMOND, DEKALB, CANTON,
COLTON, AND OSWEGATCHIE
0732 PM SARANAC LAKE NY WIND DAMAGE
08/16/97 FRANKLIN X TREES AND POWERLINES DOWN
REPORTED BY LOCAL FIRE
DEPARTMENTLocal storm report, Aug 16, 11:57 PM EDT, 3 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VERMONT
1157 PM EDT SAT AUG 16 1997
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0615 PM HAMMOND NY WIND DAMAGE
08/16/97 ST LAWRENCE NUMEROUS TREES DOWN IN
FOLLOWING LOCATIONS
BETWEEN 615 AND 630 PM:
HAMMOND, DEKALB, CANTON,
COLTON, AND OSWEGATCHIE
0732 PM SARANAC LAKE NY WIND DAMAGE
08/16/97 FRANKLIN TREES AND POWERLINES DOWN
REPORTED BY LOCAL FIRE
DEPARTMENTNearby
Severe Thunderstorm Warnings in Vermont, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.